Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 53, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2017, 7:08 PM CDT for Barnes County, Griggs County, Steele County, North Dakota. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2017, 7:08 PM CDT (00:08 UTC)
- Expired
- Jul 4, 2017, 8:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barnes County, ND, Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 68 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:20 PM CDT | HAIL 1.25 | 3 Wsw Hannaford, ND | |
| Jul 4, 7:20 PM CDT | HAIL 2.5 | 4 W Hannaford, ND | BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:03 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1223 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2651 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
070 WUUS53 KFGF 050008 SVRFGF NDC003-039-091-050100- /O.NEW.KFGF.SV.W.0053.170705T0008Z-170705T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Eastern ND/Grand Forks ND 708 PM CDT TUE JUL 4 2017 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southeastern Griggs County in southeastern North Dakota... Northeastern Barnes County in southeastern North Dakota... Southwestern Steele County in southeastern North Dakota... * Until 800 PM CDT. * At 708 PM CDT, a severe thunderstorm was located near Walum, or 26 miles northwest of Valley City, moving southeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hannaford, Dazey, Luverne, Sibley, Walum and Pillsbury. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4732 9838 4731 9770 4701 9771 4720 9839 TIME...MOT...LOC 0008Z 278DEG 22KT 4725 9829 HAIL...1.00IN WIND...<50MPH $$ Lee
2 follow-up statements
830 WWUS53 KFGF 050024 SVSFGF Severe Weather Statement National Weather Service Eastern ND/Grand Forks ND 724 PM CDT TUE JUL 4 2017 NDC003-039-091-050100- /O.CON.KFGF.SV.W.0053.000000T0000Z-170705T0100Z/ Griggs ND-Barnes ND-Steele ND- 724 PM CDT TUE JUL 4 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR SOUTHEASTERN GRIGGS...NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES... At 724 PM CDT, a severe thunderstorm was located over Walum, or 26 miles northwest of Valley City, moving southeast at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Hannaford, Dazey, Luverne, Sibley, Walum and Pillsbury. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4731 9770 4701 9771 4720 9830 4732 9829 TIME...MOT...LOC 0024Z 283DEG 15KT 4727 9822 HAIL...1.00IN WIND...<50MPH $$ Lee
783
WWUS53 KFGF 050055
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
755 PM CDT TUE JUL 4 2017
NDC003-039-091-050105-
/O.EXP.KFGF.SV.W.0053.000000T0000Z-170705T0100Z/
Griggs ND-Barnes ND-Steele ND-
755 PM CDT TUE JUL 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRIGGS...
NORTHEASTERN BARNES AND SOUTHWESTERN STEELE COUNTIES WILL EXPIRE AT
800 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4731 9770 4701 9771 4720 9830 4732 9829
TIME...MOT...LOC 0055Z 278DEG 22KT 4724 9795
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 6:17 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 4, 6:17 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 617 PM CDT Tue Jul 4 2017 .UPDATE... Issued at 609 PM CDT Tue Jul 4 2017 Issued a severe thunderstorm watch for much of the area with the exclusion of Devils Lake Basin and Grant county until midnight. Most likley scenario to unfold this evening is expected to be a round of storms developing over the next hour or two. This activity is expected to propagate to the southeast with severe threats being large hail, up to 2 inches in size and damaging downburst winds with speeds up to 70mph. && .SHORT TERM...(This evening through Wednesday) Issued at 231 PM CDT Tue Jul 4 2017 Main challenge tonight will be thunderstorms. Latest high resolution guidance still develops storms in the 4-5 pm time frame over the northern Red River Valley, then drops them SSE through the evening. Looking at the SPC meso page, the northern valley is closer to the better 0-6km bulk shear, at roughly 30 knots. Values decrease moving southward, more in the 20-25 knot range at most. Temps have risen in the mid 80s to lower 90s region wide, with dew points in the mid 60s to low 70s. SPC meso page shows sfc based CAPE values in the 4000-4500 J/kg range, but some CIN remaining. 700mb temps are about 9-10C over central ND near the boundary, so that is why not much is happening yet. Still expecting the window for storms in GF/EGF to be from 6-9 pm and for the FM area to be from 8-11 pm. Once the storms develop, will see if this timing stills hold true. If so, storms may impact later evening outdoor holiday events across the southern half of the FA, while the north may be done by then. Looking ahead into Wednesday, it appears the boundary will sag southward to the fringes of the southern and southeast FA. Depending on where exactly this boundary sets up and how much heating occurs after the early morning clouds, there could be strong storms around again. SPC has the entire area in a marginal risk, but will focus more on this potential after tonights event is done. .LONG TERM...(Wednesday night through Tuesday) Issued at 231 PM CDT Tue Jul 4 2017 More storm chances for the beginning of the period will be the main concern for the end of the week and through the weekend. Global models are coming into better agreement with storm potential for the Wednesday night/early Thursday time frame. A weak surface trough with some upper level support looks to be the main forcing mechanism for convective development by Wednesday evening and tracking east-southeastward into Thursday morning. Instability looks to be fairly decent (1500-2500 J/kg) given the time of day with shear profiles a bit more favorable (35-45 kts) than Tuesday's event. Therefore, agree with SPC's thinking of a marginal risk/borderline slight risk is reasonable at this time. Following any lingering precipitation chances early Thursday, the rest of the week looks to be relatively dry and quiet. Models continue to diverge on their synoptic features for the weekend with the GFS bringing precipitation chances back to the area on Saturday while the ECMWF and Canadian remain dry. The same goes for any chances early in the new work week with the ECMWF holding on to its high and dry solution. Temperatures will cool down just a bit following the Wednesday night/Thursday system with highs on Friday back down into the 70s area wide while ranging from the upper 70s to mid 80s for the remainder of the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Jul 4 2017 Thunderstorms are expected to from along a line from GFK to the southwest in the next 2 hours. This activity is expected to move to the southeast over the next 6 hours with VFR conditions hereafter. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Godon LONG TERM...Lee AVIATION...JK
Hazardous weather outlook, Jul 4, 5:15 AM CDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 515 AM CDT Tue Jul 4 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 515 AM CDT Tue Jul 4 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A weak surface trough will move into eastern North Dakota this afternoon. Thunderstorms will most likely develop in southern Manitoba and move into northeastern North Dakota...then spread south along the front. Isolated severe storms with hail up to 2 inches in diameter and winds up to 70 mph are possible. The threat for tornadoes is low, but possible. Coverage of these storms will be isolated and begin to decay by late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for thunderstorms to develop late Wednesday night into Thursday morning. No hazardous weather is expected the remainder of the week beyond noontime Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible. Speicher
In the hours before
Special weather statement, Jul 4, 6:32 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 632 PM CDT TUE JUL 4 2017 MNZ004-005-007-008-050015- East Marshall MN-Kittson MN-Roseau MN-West Marshall MN- 632 PM CDT TUE JUL 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL... SOUTHEASTERN KITTSON AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 715 PM CDT... At 631 PM CDT, Doppler radar was tracking a strong thunderstorm over Halma, or 39 miles northeast of Grafton, moving east at 45 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Karlstad, Greenbush, Badger, Kennedy, Strandquist, Halma and Strathcona. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until midnight CDT for northwestern Minnesota. LAT...LON 4851 9697 4870 9694 4881 9576 4842 9578 TIME...MOT...LOC 2331Z 264DEG 39KT 4863 9660 Lee
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:34 PM CDT | Special Weather Statement | FGF | Grand Forks | 26 min |
| Jul 4, 7:40 PM CDT | Special Weather Statement | FGF | Traill | 35 min |
| Jul 4, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 51 min |
| Jul 4, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Griggs, Steele, Traill | 25 min |
| Jul 4, 8:25 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 35 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 19 min |
| Jul 4, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Traill | 47 min |
| Jul 4, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 42 min |
| Jul 4, 9:47 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 58 min |
| Jul 4, 9:56 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 64 min |
| Jul 4, 10:31 PM CDT | Severe Thunderstorm Warning | FGF | Griggs, Steele | 44 min |
| Jul 4, 10:43 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Traill | 62 min |
| Jul 4, 11:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 50 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.